A new method for analyzing line-tied kink modes in cylindrical geometry

Evstatiev, E. G.; Delzanno, G. L.; Finn, J. M.
July 2006
Physics of Plasmas;Jul2006, Vol. 13 Issue 7, p072902
Academic Journal
A new method for studying linear stability of the m=1 (kink) mode in a cylinder with line-tied boundary conditions is presented. The method is applicable to both resistive and ideal MHD. It is based on expansion in one-dimensional eigenfunctions depending on the radius, satisfying boundary conditions on the cylindrical axis and radial wall. The boundary conditions at the end plates are satisfied by a sum of such radial eigenfunctions. The spectrum of possibly complex axial eigenvalues k is studied and is shown to consist of a continuum part and a discrete part in ideal MHD. Only the discrete part is used to give an approximation to the complete two-dimensional eigenfunction. The method is applied to a special equilibrium magnetic field with constant field line pitch. The role of the individual radial eigenfunctions is explained. It is shown that our method reproduces previously found values of the critical pitch (at marginal stability) for a plasma column in vacuum. The method also suggests important differences between ideal and resistive MHD.


Related Articles

  • Phenomenology of compressional Alfvén eigenmodes. Fredrickson, E.D.; Gorelenkov, N.N.; Menard, J. // Physics of Plasmas;Jul2004, Vol. 11 Issue 7, p3653 

    Coherent oscillations with frequency 0.3≤ω/ωci≤1, are seen in the National Spherical Torus Experiment [M. Ono, S. M. Kaye, Y.-K. M. Peng et al., Nucl. Fusion 40, 557 (2000)]. This paper presents new data and analysis comparing characteristics of the observed modes to the...

  • Jack Superpolynomials, Superpartition Ordering and Determinantal Formulas. Desrosiers, Patrick; Lapointe, Luc; Mathieu, Pierre // Communications in Mathematical Physics;Feb2003, Vol. 233 Issue 3, p383 

    : We call superpartitions the indices of the eigenfunctions of the supersymmetric extension of the trigonometric Calogero-Moser-Sutherland model. We obtain an ordering on superpartitions from the explicit action of the model's Hamiltonian on monomial superfunctions. This allows to define Jack...

  • On spectral expansions of piecewise smooth functions depending on the geodesic distance. Alimov, Sh. // Differential Equations;Jun2010, Vol. 46 Issue 6, p827 

    We consider the expansion of a piecewise smooth function depending on the geodesic distance to some point in the eigenfunctions of the Beltrami-Laplace operator on an n-dimensional symmetric space of rank 1. We show that if the expansion converges at this point, then the function must have...

  • Basis property in L p (0, 1) of the system of eigenfunctions corresponding to a problem with a spectral parameter in the boundary condition. Marchenkov, D. // Differential Equations;Jun2006, Vol. 42 Issue 6, p905 

    The article presents an equation in solving for eigenfunctions problem in space Lp (0,1), p>1 with spectral parameters in a boundary condition. Derivation of equations and theorems in proving the basis property of this system in space Lp (0,1), p>1 are presented. Two steps in proving the entire...

  • Eigenfunctions, deficiency indices and spectra of odd-order differential operators. Behncke, Horst; Hinton, D. B. // Proceedings of the London Mathematical Society;Sep2008, Vol. 97 Issue 2, p425 

    In this paper we determine the asymptotics of the eigenfunctions of a rather general class of odd-order operators on the half line. The coefficients are assumed to satisfy conditions which combine smoothness and decay. The asymptotics of these eigenfunctions allow to compute the deficiency...

  • AN ESTIMATE FOR SOLUTIONS TO THE SCHRÖDINGER EQUATION. Makin, Alexander; Thompson, Bevan // Electronic Journal of Differential Equations;2004, Vol. 2004, p1 

    In this note, we find a priori estimates in the L2-norm for solutions to the Schrödinger equation with a parameter. It is shown that a constant occuring in the inequality does not depend on the value of the parameter. In particular, the estimate is valid for eigenfunctions associated with the...

  • Completeness of the Bethe Ansatz on Weyl Alcoves. Emsiz, Erdal // Letters in Mathematical Physics;Jan2010, Vol. 91 Issue 1, p61 

    We prove the completeness of the Bethe ansatz eigenfunctions of the Laplacian on a Weyl alcove with repulsive boundary condition at the walls. For the root system of type A this amounts to the result of Dorlas of the completeness of the Bethe ansatz eigenfunctions of the quantum Bose gas on the...

  • A Generalized Ward Problem for Abstract Differential Equations. Tikhonov, I. // Differential Equations;Mar2005, Vol. 41 Issue 3, p340 

    Discusses a generalized Ward problem for abstract differential equations. Analysis of the expansion in series in eigenfunctions; Role of the Ward problem in the refinement of the Keldysh results; Boundary conditions in relation to Sturm conditions; Natural modification of the Ward boundary...

  • Operators of Generalized Translation and Hypergroups Constructed from Self-Adjoint Differential Operators. Kosyak, A.; Nizhnik, L. // Ukrainian Mathematical Journal;May2005, Vol. 57 Issue 5, p782 

    We construct new examples of operators of generalized translation and convolutions in eigenfunctions of certain self-adjoint differential operators.


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics